Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Suffering from TB. Getting fever, diarrhoea and started losing weight. What is the problem?

User rating for this question
Very Good
Answered by

Practicing since : 1979
Answered : 918 Questions
My father contracted Malaria in Nigeria (the tests came positive in Nigeria), He came back to India with few more symptoms like pleural effusion in lungs and weight loss - he lost 8 kgs wen he came to India on 22nd August , After lots of tests like , ESR , Mantoux and FNAC the doctors concluded it is TB , he started the treatment (ATT) on 30th August but he still gets fever after almost 2 months (Fever range remains 99 - 101 degree Fahrenheit and since last few days he is getting Diarrohea and still weight loss is there , he is 55 Kgs now. Also before this treatment we did CBC , LFT , KFT tests as welll as again malaria tests which came as negative and Typhoid (IGg and IGm ) which came as positive , Just wanted to know if he has typhoid or something else
Posted Tue, 13 Nov 2012 in Lung and Chest disorders
Answered by Dr. Shashi Dangwal 1 hour later

Thanx for posting your query on XXXXXXX

From your description and the tests that your father has undergone it is apparent that he is suffering from TB.

Sometimes in TB, fever may take longer than usual to settle down. The most important thing is that TB medicines should be taken regularly in proper schedule, dosage and duration. The treatment regimen is 4 drugs(INH, Rif, Ethambutol and PZI) for first 2 to 3 months(Initial phase) and then 2 drugs for next 4 to 5 months(Continuation phase). Duration of treatment will depend on the extent of disease, and his response to treatment. All drugs should be taken in the morning on empty stomach and nothing to be taken by mouth for next 1/2 hour.

Regarding his diarrhoea and typhoid fever-Since both IgM and IgG are positive he should be treated for typhoid fever either with oral medication or with injectables. It is better to consult a physician who can properly monitor his treatment. Diarrhoea could be because of acute enteritis or because of typhoid or can be a part of TB itself if he has disseminated TB including abdominal TB. Therefore he should continue his treatment despite all odds and fever should subside soon. He should take healthy nourishing diet. He may take small meals frequently.

If fever does`nt subside even after completing 3 months of ATT and he continues to loose weight, you may consult a pulmonologist to rule out the chances of drug resistant TB.

Above answer was peer-reviewed by
Follow-up: Suffering from TB. Getting fever, diarrhoea and started losing weight. What is the problem? 18 hours later
Thanks a lot Doctor.

Meanwhile could you tell me anything specific which he can eat (Milk , Eggs , Mutton , Fish , leafy vegetables) , Specially Milk.
Also Shall we again go for Typhoid test as the last test was done around 1.5 months back.

Answered by Dr. Shashi Dangwal 5 hours later

Regarding your father`s diet-he should take a balanced diet which should include chapati, dal, rice and vegetables. His meals should include eggs, small quantity of chicken/mutton, milk, curd, fruits and vegetables. During diarrhoea, soft food like khichadi or dal chawal should be encouraged and as he starts improving, above items can be added gradually.He can take small, frequent meals. Some amount of physical activity like walking should also be encouraged.

Repeating widal test will not serve any purpose as it may remain positive for a long time. You have to follow your physician`s advice for this. TB treatment should be under supervision of a pulmonologist for best results.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor